Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

May 5, 2021Russell County, Kansas

NWS Wichita, KS issued this special weather statement at May 5, 2021, 4:11 PM CDT for Russell County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2021, 4:11 PM CDT (21:11 UTC)
Expired
May 5, 2021, 5:00 PM CDT
In force
49 min
Issued by
NWS Wichita, KS

County Russell County, KS

The radar

The Grand Island radar (KUEX), 148 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WWUS83 KICT 052111
SPSICT

Special Weather Statement
National Weather Service Wichita KS
411 PM CDT Wed May 5 2021
 
KSZ032-052200-
Russell KS-
411 PM CDT Wed May 5 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Russell County in central Kansas...

* Until 500 PM CDT.

* At 409 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles north of Russell...moving
  southeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lucas, Dorrance, Bunker Hill, Paradise and Wilson Lake. 

LAT...LON 3912 9897 3910 9848 3878 9859 3899 9900
TIME...MOT...LOC 2110Z 293DEG 29KT 3903 9891 

$$

JAKUB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 5, 2:50 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 5, 2:50 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
250 PM CDT Wed May 5 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 245 PM CDT Wed May 5 2021

A shortwave trough over the Central Plains has brought widely
scattered showers and more isolated storm activity to portions of
central KS today. This activity may linger into the evening hours
before dissipating overnight as large-scale forcing for
subsidence spreads over the region in the wake of the trough.

Thu-Fri...A pleasant weather day is anticipated across the area on
Thursday with seasonable highs around 70 and relatively light post-
frontal northerly winds. As we move into Thu night, strong low to
mid-lvl waa is progged to develop with the developing LLJ. This is
expected to result in increasing chances for elevated storms after
09Z on Fri morning across south central Kansas. Pops were increased
and given the steepening mid-lvl lapse rates and favorable 1-6 km
bulk shear some severe storms with large hail appear possible.
This activity will drift eastward and diminish during the morning
hours on Friday with the highest probabilities remaining across
southern Kansas. The chances for any afternoon redevelopment
on Friday appear rather low at this time as we remain under the
influence of mid/upper ridging. Much of the elevated storms Friday
night into early Sat are expected to remain north and east of our
forecast area or just brushing our eastern zones.

Sat...The central CONUS mid/upper ridge is progged to break down as
we move into Sat as a vigorous mid/upper trough moves into the
Rockies. Steep mid-lvl lapse rates will spread downstream across the
forecast area while a sharp dryline is progged to develop across
south central KS during the afternoon hours. The warm sector is
progged to remain capped early in the day as low level moisture
gradually deepens as we move through the afternoon hours. This is
expected to result in moderate instability by afternoon with
favorable low lvl CAPE/Shear for all modes of severe weather into
the evening hours. This forecast will be trended toward an
increasing severe weather threat on Saturday afternoon and evening.

.LONG TERM...(Sunday through Wednesday)
Issued at 245 PM CDT Wed May 5 2021

Widespread deep moist convection Saturday night is expected to
drive the frontal boundary well south of the area on Sunday
allowing a stable post-frontal regime to become established across
the area. Another shortwave trough is progged to impact the area
early in the week with some typical differences in phase/timing
are leading to a low confidence forecast through early next week
at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1251 PM CDT Wed May 5 2021

* TSRA possible this afternoon/evening (west of I-135)

A surface trough will sweep through central/eastern Kansas later
today, and will be followed by a cold front sweeping through from
north to south tonight. As the surface trough moves through,
widely scattered SHRA/TSRA will be possible. Any TSRA that
develops could produce gusty/erratic outflow winds in excess of
40kt. Southerly winds through this evening will become northerly
late tonight as the cold front moves through. High pressure then
settles in on Thursday with light winds and clearing skies.

EXTENDED PLANNING OUTLOOK: There may be an increased risk of TSRA
FRI/SAT.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  71  47  73 /  30   0  10  40
Hutchinson      45  69  46  74 /  20   0  10  40
Newton          45  68  45  71 /  20   0   0  40
ElDorado        44  69  46  71 /  30   0   0  40
Winfield-KWLD   45  72  47  73 /  10   0   0  30
Russell         43  68  45  77 /  20   0  10  10
Great Bend      43  68  45  78 /  30   0  20  10
Salina          46  68  45  73 /  20   0   0  20
McPherson       44  68  44  73 /  20   0  10  40
Coffeyville     47  71  44  69 /  10   0   0  30
Chanute         47  68  44  66 /  10   0   0  30
Iola            46  68  43  65 /  10  10   0  30
Parsons-KPPF    47  70  44  68 /  10   0   0  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...RM
Hazardous weather outlook, May 5, 3:54 PM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
354 PM CDT Wed May 5 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
354 PM CDT Wed May 5 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Widely scattered thunderstorms are possible this afternoon and
evening, especially west of Interstate 135. Any thunderstorm that
develop could produce gusty winds of 40 to 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will increase early Friday morning. Some of the
storms could become severe with hail up to the size of half dollars.
The best chances for severe storms is expected across south central
Kansas early Friday morning.

We'll see additional chances for organized severe storms on
Saturday afternoon and Saturday evening. Any storm that develops will
be capable of producing large hail, damaging winds. A tornado or two
may also be possible.

Thunderstorm chances may return early next week but uncertainty in
the details leads to low confidence.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 5, 4:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
411 PM CDT Wed May 5 2021

KSZ032-052200-
Russell KS-
411 PM CDT Wed May 5 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Russell County in central Kansas...

* Until 500 PM CDT.

* At 409 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles north of Russell...moving
  southeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lucas, Dorrance, Bunker Hill, Paradise and Wilson Lake.

LAT...LON 3912 9897 3910 9848 3878 9859 3899 9900
TIME...MOT...LOC 2110Z 293DEG 29KT 3903 9891

JAKUB

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.